Alert archive / Connecticut / Special Weather Statements in 2012
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Sep 8, 2012, 3:21 PM EDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2012, 3:21 PM EDT (19:21 UTC)
- Expired
- Sep 8, 2012, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Albany, NY
The radar
The Albany radar (KENX), 107 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 397 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
963 WWUS81 KALY 081921 SPSALY SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 321 PM EDT SAT SEP 8 2012 CTZ001-013-081945- NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT- 321 PM EDT SAT SEP 8 2012 ...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED NEAR LITCHFIELD...OR ABOUT 10 MILES SOUTHWEST OF TORRINGTON...AND MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... TORRINGTON BY 330 PM EDT WINSTED BY 340 PM EDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT. LAT...LON 4201 7327 4191 7294 4157 7333 4166 7348 TIME...MOT...LOC 1921Z 213DEG 30KT 4178 7326 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Sep 8, 1:44 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 8, 1:44 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 144 PM EDT SAT SEP 8 2012 .SYNOPSIS... A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. COOLER AND DRIER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND THERE WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN EXPECTED MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES. && .NEAR TERM /THROUGH TONIGHT/... DISCRETE CELLS HAVE DEVELOPED AND WE CONTINUE TO MONITOR VERY CLOSELY. TORNADO WATCH IS NOW IN EFFECT FOR THE ENTIRE REGION. INTENSIFYING SQUALL LINE WITH EMBEDDED QLCS WAS FAST APPROACHING THE I81 CORRIDOR AND THIS WILL TRANSVERSE THE ENTIRE REGION THIS AFTERNOON. SIG TOR PARAMETER WERE ELEVATED WITH VALUES GREATER THAN 2 AND 0-1KM EHI VALUES 2-3...SO TOR THREAT REMAINS. WIND GUSTS OF 55-65KTS ARE EXPECTED ALONG THE LINE...AND GIVEN THE STRENGTHEN MID LEVEL WINDS...WOULD NOT BE SURPRISED TO SEE HIGHER VALUES. && .SHORT TERM /SUNDAY THROUGH MONDAY/... WITH THE PASSAGE OF THIS COLD FRONT A COOLER AND LESS HUMID AIRMASS WILL BE USHERED IN. CHANCES FOR SHOWERS WILL LINGER ON SUNDAY AS THE UPPER TROUGH AXIS APPROACHES. HIGH PRESSURE WILL BUILD IN AT THE SURFACE FROM THE WEST ON MONDAY AND HEIGHTS ALOFT WILL RISE AS THE TROUGH EXITS AND RIDGING BUILDS IN. TEMPERATURES WILL BE SEASONABLE. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... IN LIGHT OF POTENTIAL SEVERE THREAT TODAY...EFP WILL NOT BE UPDATED THIS AFTERNOON AT THIS AND MOST ADJACENT OFFICES. EFP IS A FAIR WX FORECAST THROUGHOUT. THE EXTENDED FORECAST PERIOD WILL BE MAINLY DRY WITH HIGH PRESSURE IN CONTROL INTO THURSDAY. A COLD FRONT MAY BRING A CHANCE OF SHOWERS LATE IN THE WEEK. TEMPS WILL START ON THE COOL SIDE WITH THE SFC HIGH OVER THE OHIO VALLEY AND THE NORTHEAST FOR TUESDAY...BUT THE ANTICYCLONE WILL SHIFT E/SE OVER THE MID ATLANTIC BY WEDNESDAY WITH MILDER AIR FUNNELING IN OVER THE REGION WITH TEMPS RISING BACK ABOVE NORMAL. HIGHS TUESDAY WILL BE IN THE MID 60S TO MID 70S. LOWS MONDAY AND TUESDAY NIGHTS IN THE UPPER 30S TO 40S. HIGHS FOR WED WILL RANGE FROM THE LOWER TO M70S OVER THE HILLS/MTNS AND U70S TO L80S IN THE VALLEYS. WEDNESDAY NIGHT THROUGH FRIDAY...GENERAL AGREEMENT WITH THE GFS/ECMWF/ENSEMBLES/HPC GUIDANCE THAT THE STRING OF FAIR AND DRY DAYS WILL LAST THROUGH THURSDAY. THE MID LEVEL RIDGE AXIS WILL REMAIN OVER THE EAST COAST WITH THE SFC HIGH NEAR THE MID ATLANTIC REGION. TEMPS WILL STILL RUN ABOUT 10 DEGREES ABOVE NORMAL. A WEAKENING COLD FRONT WILL BE APPROACHING FROM THE NORTH AND WEST AHEAD OF AN H500 UPPER TROUGH. THU NIGHT INTO FRIDAY...THE MOISTURE CONVERGENCE LOOKS WEAK WITH THE COLD FRONT...AND ONLY A SLIGHT CHC OF SHOWERS WAS INCLUDED IN THE GRIDS FROM THE CAPITAL REGION NORTH AND WEST. HIGHS ON FRIDAY WILL BE IN THE MID 70S TO LOWER 80S...AND THE LOWS THURSDAY NIGHT IN THE UPPER 40S AND 50S. OVERALL...TEMPS WILL STILL AVERAGE ABOVE NORMAL AND PCPN BELOW NORMAL IN THE LONG TERM. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... DISCRETE THUNDERSTORMS HAVE DEVELOPED WITH SOME SIGNS OF ROTATION AND STRAIGHT LINE WINDS. WE WILL ACCOUNT FOR THIS WITH A VCSH AND A TEMPO GROUP FOR THE NEXT COUPLE OF HOURS. THE MAIN SQUALL LINE WAS FAST APPROACHING WITH LINEAR EXTRAPOLATION PLACING THIS LINE INTO THE HUDSON RIVER VALLEY CLOSE TO 21Z. WE WILL PLACE THIS INTO THE THE TAFS WITH A TEMPO GROUP FOR HIGHER WINDS. THIS SQUALL LINE WILL PROVIDE A PERIOD OF LOW END MVFR INTO IFR THRESHOLDS...WITH QUICK IMPROVEMENTS WITH FROPA THIS EVENING. WINDS WILL ABRUPTLY SHIFT TO THE WEST IN THE WAKE OF FROPA WITH SOME EARLY GUSTS TO THE 20KT RANGE...THEN QUICKLY DIMINISH OVERNIGHT WITH A RETURN TO VFR CONDITIONS. ANOTHER SHORT WAVE APPROACHES SUNDAY WITH SOME ADDITIONAL SCT CU DEVELOPMENT EXPECTED. OUTLOOK... SUN-WED...VFR. NO SIG WX. && .FIRE WEATHER... A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. COOLER AND DRIER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND THERE WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN EXPECTED MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES. && .HYDROLOGY... A STRONG COLD FRONT WILL APPROACH THE REGION TODAY AND MOVE ACROSS THE LOCAL AREA THIS EVENING BRINGING WIDESPREAD SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE THUNDERSTORMS POSSIBLE. PRECIPITABLE WATER VALUES ARE EXPECTED TO INCREASE TO UP TO 2 INCHES JUST AHEAD OF THE COLD FRONT SO VERY HEAVY DOWNPOURS ARE EXPECTED WITH THE STORMS AS THE MOVE THROUGH. WIDESPREAD RAINFALL AMOUNTS OF HALF AN INCH UP TO AN INCH ARE EXPECTED WITH LOCALLY HIGHER AMOUNTS POSSIBLE. MUCH COOLER AIR WILL BE USHERED INTO THE REGION FOR SUNDAY AND THERE WILL BE LINGERING CHANCES FOR SHOWERS. DRY WEATHER IS THEN EXPECTED MUCH OF NEXT WEEK AS HIGH PRESSURE DOMINATES. FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. MA...NONE. VT...NONE. && SYNOPSIS...IAA NEAR TERM...IAA/BGM/SNYDER SHORT TERM...IAA LONG TERM...WASULA AVIATION...BGM/WASULA FIRE WEATHER...IAA HYDROLOGY...IAA FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/ALBANY
Hazardous weather outlook, Sep 8, 12:45 PM EDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 1245 PM EDT SAT SEP 8 2012 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-091100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN- NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY- EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE- WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER- WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 1245 PM EDT SAT SEP 8 2012 ...TORNADO WATCH 637 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOW REQUESTED FOR ALL OF EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND.
In the hours before
Local storm report, Sep 8, 2:20 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
220 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG NORTHFIELD 41.69N 73.11W
09/08/2012 LITCHFIELD CT AMATEUR RADIO
TREES DOWN ON WIRES
&&
CORRECTED REMARKS
EVENT NUMBER ALY1200192
IRLLocal storm report, Sep 8, 2:25 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
225 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG DOLGEVILLE 43.10N 74.77W
09/08/2012 HERKIMER NY TRAINED SPOTTER
TREE DOWN ON WIRES
&&
EVENT NUMBER ALY1200193
IRLLocal storm report, Sep 8, 2:30 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND DMG ILION 43.01N 75.04W
09/08/2012 HERKIMER NY LAW ENFORCEMENT
TREE DOWN ON EAST NORTH STREET
&&
EVENT NUMBER ALY1200194
IRLSpecial weather statement, Sep 8, 2:45 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT SAT SEP 8 2012
CTZ013-081915-
SOUTHERN LITCHFIELD CT-
245 PM EDT SAT SEP 8 2012
...A STRONG THUNDERSTORM IN SOUTHWEST LITCHFIELD COUNTY IN NORTHERN
CONNECTICUT...
AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR NEW MILFORD...OR ABOUT OVER
SHERMAN...AND MOVING NORTHEAST AT 35 MPH.
THE THUNDERSTORM WILL BE NEAR...
7 MILES SOUTHEAST OF GAYLORDSVILLE BY 250 PM EDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING
FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW
YORK AND SOUTHERN VERMONT.
LAT...LON 4148 7335 4151 7339 4149 7344 4164 7350
4169 7343 4158 7329
TIME...MOT...LOC 1846Z 223DEG 31KT 4154 7344
BGMLocal storm report, Sep 8, 2:48 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
248 PM EDT SAT SEP 08 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG LITTLE FALLS 43.05N 74.86W
09/08/2012 HERKIMER NY TRAINED SPOTTER
TREES DOWN
&&
EVENT NUMBER ALY1200195
IRLSpecial weather statement, Sep 8, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 321 PM EDT SAT SEP 8 2012 CTZ001-013-081945- NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT- 321 PM EDT SAT SEP 8 2012 ...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT... AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING...WINDS UP TO 50 MPH. THESE STORMS WERE LOCATED NEAR LITCHFIELD...OR ABOUT 10 MILES SOUTHWEST OF TORRINGTON...AND MOVING NORTHEAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR... TORRINGTON BY 330 PM EDT WINSTED BY 340 PM EDT A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT SATURDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND EASTERN NEW YORK AND SOUTHERN VERMONT. LAT...LON 4201 7327 4191 7294 4157 7333 4166 7348 TIME...MOT...LOC 1921Z 213DEG 30KT 4178 7326
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 11:38 AM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 52 min |
| Sep 8, 12:32 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 58 min |
| Sep 8, 1:12 PM EDT | Special Weather Statement | ALY | Herkimer | 48 min |
| Sep 8, 1:24 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery | 96 min |
| Sep 8, 2:56 PM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Schenectady and 2 more | 79 min |
| Sep 8, 3:06 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Schoharie, Ulster | 69 min |
| Sep 8, 3:51 PM EDT | Severe Thunderstorm Warning | ALY | Greene, Ulster | 54 min |
| Sep 8, 3:52 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Montgomery, Rensselaer, Saratoga, Schenectady and 3 more | 53 min |
| Sep 8, 4:27 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer, Washington | 63 min |
| Sep 8, 4:49 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess, Greene, Ulster | 56 min |
| Sep 8, 5:08 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 37 min |
| Sep 8, 5:44 PM EDT | Tornado Warning | ALY | Columbia | 17 min |
| Sep 8, 5:45 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Dutchess | 22 min |
| Sep 8, 5:25 PM EDT | Severe Thunderstorm Warning | ALY | Windham | 65 min |
| Sep 8, 5:08 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 52 min |
| Sep 8, 5:58 PM EDT | Severe Thunderstorm Warning | ALY | Berkshire | 47 min |
| Sep 8, 1:32 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 58 min |
| Sep 8, 1:52 PM EDT | Tornado Warning | ALY | Northwest Hills Planning Region | 38 min |
| Sep 8, 2:40 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 21 min |
| Sep 8, 2:45 PM EDT | Special Weather Statement | ALY | 30 min | |
| Sep 8, 5:48 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 57 min |
Nearby
Special Weather Statements in Connecticut, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.